Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 22, 2002, 9:54 PM MDT for Grant County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2002, 9:54 PM MDT (03:54 UTC)
- Expired
- Jun 22, 2002, 11:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Grant County, ND
The radar
The Bismarck radar (KBIS), 85 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 9:30 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2213 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 230354
SVRBIS
NDC037-230500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
950 PM MDT SAT JUN 22 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 1100 PM MDT
* AT 950 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF NEW LEIPZIG
TO 13 MILES SOUTH OF NEW LEIPZIG...OR FROM 40 MILES SOUTHEAST OF
DICKINSON TO 65 MILES SOUTHEAST OF DICKINSON...MOVING NORTHEAST AT
30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NEW LEIPZIG AT 1000 PM MDT
ELGIN AT 1010 PM MDT
HEIL...LEITH AT 1025 PM MDT
CARSON AT 1035 PM MDT
LAKE TSCHIDA...HEART BUTTE DAM AT 1025 PM MDT
IF YOU ARE IN THE WARNED AREA ...GO INSIDE A STURDY SHELTER.
SEVERE THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.
ALSO...THESE STORMS HAVE BEEN PRODUCING A LOT OF LIGHTNING...STAY
INSIDE UNTIL AFTER THE STORMS HAVE PASSED. STAY OFF THE PHONE UNLESS
IT IS AN EMERGENCY. DO NOT USE ELECTRICAL APPLIANCES DURING A
THUNDERSTORM.
LAT...LON 4672 10209 4616 10199 4620 10155 4662 10159
4663 10172 4672 10173
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:30 PM MDT, 9 hours 24 minutes earlier.
Area forecast discussion, Jun 22, 12:30 PM MDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 130 PM CDT SAT JUN 22 2002 500 MB PROG INDICATES THAT MID/UPPER LEVEL LOW WILL SLOWLY MOVE FROM UTAH TO NE NORTH DAKOTA BY MONDAY AFTERNOON. THE APPROACH AND PASSAGE OF THIS FEATURE WILL BRING LARGE SCALE ASCENT TO A MOIST AND UNSTABLE ATMOSPHERE FOR THE NEXT 48 HOURS. THIS EVENING WILL BRING A H5 VORT MAX INTO THE WEST...WITH A WARM FRONT IN NORTHERN SOUTH DAKOTA. PROG SOUNDINGS INDICATE SOME CAPPING ABOVE THE WARM FRONTAL INVERSION EARLY TODAY AND LATE TONIGHT...WITH A WINDOW OF OPPORTUNITY FOR CONVECTION AROUND 00Z. THUS IT LOOKS LIKE A REPEAT OF LAST NIGHT. AGAIN THE NORTHERN HALF OF THE STATE WILL STAND THE BETTER CHANCE OF ACTIVITY BECAUSE OF THE CAPPING. I WILL GO WITH HIGH POPS...A CHANCE OF SEVERE...AND BECAUSE OF THE WARM FRONTAL POSITION I WILL ADD MENTION OF HEAVY RAIN. ISENTROPIC ANALYSIS INDICATES THE BIG NORTHWARD LIFT WILL OCCUR AFTER 9 PM CDT TONIGHT...SO THE SPC FORECAST OF A LATE NIGHT MCS LOOKS GOOD. SUNDAY EVENING AND NIGHT WILL BRING SOME SURFACE CONVERGENCE AS AN INVERTED TROUGH SLIDES ACROSS THE WEST AND CENTRAL PORTIONS OF THE STATE...WITH THE UPPER LEVEL SYSTEM DIRECTLY OVER THE STATE. SO IT LOOKS LIKE ANOTHER ROUND OF THUNDERSTORMS. MONDAY WILL BRING IMPROVING WEATHER WITH THE APPROACH OF A MID LEVEL H5 RIDGE. .BIS...NONE. RSL
In the hours before
Local storm report, Jun 22, 5:21 PM MDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT SAT JUN 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 AM 4 S MINOT ND .75 INCH HAIL
06/22/02 WARD REPORTED BY MEDIA.
0604 PM ELLENDALE ND .88 INCH HAIL
06/22/02 DICKEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 22, 7:14 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT SAT JUN 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 N GUELPH ND .75 INCH HAIL
06/22/02 DICKEY REPORTED BY PUBLIC.Local storm report, Jun 22, 7:33 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT SAT JUN 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM ELLENDALE ND .75 INCH HAIL
06/22/02 DICKEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0820 PM OAKES ND FLOOD
06/22/02 DICKEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
STREET FLOODING WITH
WATER RUNNING INTO YARDS.Local storm report, Jun 22, 7:38 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SAT JUN 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 AM 1 W BALFOUR ND 1.75 INCH HAIL
06/22/02 MCHENRY REPORTED BY THE MINOT
AIR FORCE BASE PERSONNEL.Local storm report, Jun 22, 9:36 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1036 PM CDT SAT JUN 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 16 NE HETTINGER ND .75 INCH HAIL
06/22/02 ADAMS REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:02 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 58 min |
| Jun 22, 6:13 PM MDT | Flash Flood Warning | BIS | Dickey | 3 hr |
| Jun 22, 8:31 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 59 min |
| Jun 22, 9:06 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 54 min |
| Jun 22, 9:40 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 65 min |
| Jun 22, 10:18 PM MDT | Flash Flood Warning | BIS | Dickey | 3 hr |
| Jun 23, 2:17 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 58 min |
| Jun 23, 2:19 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 41 min |
| Jun 23, 3:00 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Stark | 60 min |
| Jun 23, 3:31 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 59 min |
| Jun 23, 4:28 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 62 min |
| Jun 23, 4:55 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Jun 23, 5:09 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 66 min |
| Jun 23, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 60 min |
| Jun 23, 5:57 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.